MAUDE Adverse Event Report: K2M, INC. XT SUPPORT TOWER REDUCER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. XT SUPPORT TOWER REDUCER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 5101-90219
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348)
Date of Event 08/14/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during intra-operative rod reduction a screw became stuck in an everest xt support tower reducer and the reducer knob jammed causing the pedicle at l5 to break.The surgeon was then unable to place a screw at the right l5 leading to only unilateral posterior fixation being achieved.This subsequently led to an approximate 2-3 hour surgical delay.This record represents the xt support tower reducer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H6, clinical signs grid has been updated from 'no clinical signs, symptoms, or conditions' to 'bone fracture(s).The device was inspected, and it was observed that the instrument has consistent wear marks throughout the body.Functional inspection revealed that the proximal knob assembly and snap assembly were jammed, preventing proper function of the instrument.Higher forces were applied to detach the xt support tower from the xt screw.Device and complaint history records were reviewed fort his lot, no relevant manufacturing issues or similar complaints were identified.The everest mi xt surgical technique was reviewed and the following relevant information was identified: screw insertion: to achieve one-step insertion of the everest mi xt screw and xtower, first assemble the xtower to the xt screw.Slide the xtower over the xt screw, and turn the black knob of the xtower in a clockwise direction until an audible click is emitted and the laser marked arrows are aligned.To lock the xtower onto the xt screw, turn the gold knob in a clockwise direction until fully tightened.Pull the xtower upwards to ensure the construct is locked.When using an everest mi xtower locking screw inserter, grasp the xtower by the shaft, and apply a downward force to engage the screw into the hexalobe fitting of the screwdriver shaft.Thread the gold thumb knob of the inserter in a clockwise direction until the implant is securely attached to the inserter.Pull up on the thumb knob to engage the locking feature of the inserter.To disengage the screw inserter, pull down on the thumb knob to disengage the locking feature.Gently turn the thumb knob in a counter-clockwise direction, and remove it from the surgical field.Ratcheting handles are available in both palm and t-handle styles.Tighten or loosen positions are selected by adjusting the pull down knob into forward, neutral, or reverse.Note: everest mi xt screws can be inserted prior to assembling with the xtower.Proper assembly requires the two arrows to be aligned on the xt support tower.The instrument was seen to be assembled incorrectly, resulting in the jamming of the xt tower reducer and preventing proper function of the instrument construct.The cause of this failure was determined to be user error.

Brand Name
XT SUPPORT TOWER REDUCER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10509838
Report Number3004774118-2020-00205
Device Sequence Number3546163
Product Code LXH
UDI-Device Identifier10888857325975
UDI-Public10888857325975
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5101-90219
Device Lot NumberGUEY
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 08/14/2020
Supplement Date Received by Manufacturer10/31/2020
Initial Report FDA Received Date09/09/2020
Supplement Report FDA Received Date11/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;